Case Presentation: A 60-year-old man with hepatitis C and gout presented to our hospital with rash and ataxia. He was on week 10 of treatment for hepatitis C with peginterferon, ribavirin, and telaprevir. One week before admission he developed an ascending erythematous rash starting at his shins. His hepatitis C treatment was discontinued, but his rash progressed superiorly. He also developed fever and altered mentation, with confusion and difficulty walking. On admission he was febrile to 39.8°C and tachycardic. He had a diffuse erythematous rash with papules coalescing into plaques involving the forearms, back, abdomen, all extremities, and face and superficial erosion of the hard palate. Labs showed a white count of 3.2 x 103/mm3, hemoglobin 11.9 g/dL, platelets 101 x 103/mm3, left shift with 82% neutrophils without eosinophils or atypical lymphocytes, AST 88 U/L, ALT 59 U/L, and total bilirubin 2.1 mg/dL. CT head was normal. Drug screen was negative. Lumbar puncture was negative for syphilis, cocciodiodes, varicella, and herpes. Dermatology diagnosed erythema multiforme (EM), possibly secondary to a virus versus drug hypersensitivity. Gastroenterology thought the rash was due to telaprevir. He was started on empiric antibiotics and steroids. The punch biopsy returned showing 'acute spongiotic dermatitis with lymphohistiocytic infiltrate,' most consistent with drug eruption. On hospital day 5, the patient's rash stopped progressing and began to scale over, with improved mentation. Discussion: Hepatitis C genotype 1 is commonly treated with peginterferon, ribavirin, and 1 of the protease inhibitors — boceprevir or telaprevir. The key side effects of peginterferon/ribavirin include anemia, thrombocytopenia, and neuropsychiatric symptoms like depression and fatigue. The level of cognitive dysfunction noted in the literature does not appear consistent with this particular patient's ambulation difficulties or prior reported seizures. For telaprevir, skin reactions are common: nearly 56% of patients reported rash. The range of skin reactions is broad and includes Stevens—Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and drug reaction with eosinophilia and systemic symptoms (DRESS). The presence of rash, fever, and liver function test abnormalities is most suggestive of DRESS. Treatment includes stopping the offending drug. Topical corticosteroids may be used; systemic corticosteroids are generally not recommended. Conclusions: Because community-based physicians are increasingly managing hepatitis C treatment regimes, it is important for hospitalists to be aware of the regimen. Telaprevir commonly causes a rash, which can be life-threatening in a small minority of cases, and the range of skin reactions includes SJS, TEN, DRESS, and EM. Discontinuation of the offending agent and supportive care are the key treatment interventions, with systemic steroids contraindicated. Symptoms may persist for weeks after the drug is discontinued.
Worsham Anthony; ATAXIA AND RASH IN A PATIENT UNDERGOING HEPATITIS C TREATMENT [abstract]. Journal of Hospital Medicine 8 Suppl 1 :735 [http://www.shmabstracts.com/abstract.asp?MeetingID=793&id=104328]